Alert archive / Missouri / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Springfield, MO

May 11, 201723 counties in Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood watch at May 11, 2017, 10:46 AM CDT for 23 counties in Missouri; Cherokee County, Crawford County, Kansas. It took effect at May 11, 2017, 1:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 11, 2017, 10:46 AM CDT (15:46 UTC)
In effect from
May 11, 2017, 1:00 PM CDT
Expired
May 11, 2017, 11:44 PM CDT
In force
11 hr
Issued by
NWS Springfield, MO
Flood severity
None
All 25 counties

Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Polk County, MO, Shannon County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 24 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WGUS63 KSGF 111546
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Springfield MO
1046 AM CDT Thu May 11 2017

KSZ097-101-MOZ077-079>083-088>098-101>106-120000-
/O.NEW.KSGF.FF.A.0004.170511T1800Z-170512T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Cherokee-Barton-Polk-Dallas-Laclede-Texas-Dent-Jasper-
Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-Douglas-
Howell-Shannon-McDonald-Barry-Stone-Taney-Ozark-Oregon-
Including the cities of Chicopee, Lone Oak, Pittsburg, 
Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, 
Stippville, Kenoma, Lamar, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, 
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, 
Mount Vernon, Marionville, Nixa, Christian Center, Ozark, 
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, 
Pottersville, Siloam Springs, South Fork, West Plains, 
White Church, Teresita, Winona, Birch Tree, Montier, Anderson, 
Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett,
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
1046 AM CDT Thu May 11 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Springfield has issued a

* Flash Flood Watch for portions of southeast Kansas and 
  Missouri, including the following areas, in southeast Kansas, 
  Cherokee and Crawford. In Missouri, Barry, Barton, Christian, 
  Dade, Dallas, Dent, Douglas, Greene, Howell, Jasper, Laclede, 
  Lawrence, McDonald, Newton, Oregon, Ozark, Polk, Shannon, 
  Stone, Taney, Texas, Webster, and Wright. 

* Through late tonight

* A storm system will slowly move east toward the area Today and
  Tonight. Several rounds of showers and thunderstorms will affect
  the watch area Today into the Overnight hours. This additional
  rainfall on top of already near saturated grounds will create
  the risk for flash flooding across the area.
 
* Widespread rainfall amounts of 1 to 2 inches will be possible
  across the watch area. Localized higher amounts to 3 inches will
  be possible under areas of heavier thunderstorms. Flooding of
  low water crossings and low lying areas is possible later Today
  into Tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Burchfield
2 follow-up statements
846 
WGUS63 KSGF 112042
FFASGF

Flood Watch
National Weather Service Springfield MO
342 PM CDT Thu May 11 2017

KSZ097-101-MOZ077-079>083-088>098-101>106-120800-
/O.CON.KSGF.FF.A.0004.000000T0000Z-170512T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Cherokee-Barton-Polk-Dallas-Laclede-Texas-Dent-Jasper-
Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-Douglas-
Howell-Shannon-McDonald-Barry-Stone-Taney-Ozark-Oregon-
Including the cities of Chicopee, Lone Oak, Pittsburg, 
Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, 
Stippville, Kenoma, Lamar, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, 
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, 
Mount Vernon, Marionville, Nixa, Christian Center, Ozark, 
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, 
Pottersville, Siloam Springs, South Fork, West Plains, 
White Church, Teresita, Winona, Birch Tree, Montier, Anderson, 
Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett,
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
342 PM CDT Thu May 11 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM CDT FRIDAY...

The Flash Flood Watch continues for

* Portions of southeast Kansas and Missouri, including the 
  following areas, in southeast Kansas, Cherokee and Crawford. 
  In Missouri, Barry, Barton, Christian, Dade, Dallas, Dent, 
  Douglas, Greene, Howell, Jasper, Laclede, Lawrence, McDonald, 
  Newton, Oregon, Ozark, Polk, Shannon, Stone, Taney, Texas, 
  Webster, and Wright. 

* Until 3 AM CDT Friday

* Multiple rounds of showers and thunderstorms will affect the
  area into late tonight. This additional rainfall on top of
  already near saturated grounds will create the risk for flash
  flooding. 

* Widespread rainfall amounts of 1 to 2 inches are expected across 
  the watch area. Localized higher amounts between 3 and 4 inches 
  will be likely in areas that receive multiple thunderstorms. 
  Flooding of low water crossings and low lying areas will be 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Schaumann
932 
WGUS63 KSGF 120444
FFASGF

Flood Watch
National Weather Service Springfield MO
1144 PM CDT Thu May 11 2017

KSZ097-101-MOZ077-079>083-088>098-101>106-120545-
/O.CAN.KSGF.FF.A.0004.000000T0000Z-170512T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Cherokee-Barton-Polk-Dallas-Laclede-Texas-Dent-Jasper-
Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-Douglas-
Howell-Shannon-McDonald-Barry-Stone-Taney-Ozark-Oregon-
Including the cities of Chicopee, Lone Oak, Pittsburg, 
Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, 
Stippville, Kenoma, Lamar, Bolivar, Buffalo, Charity, Foose, 
March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, 
Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, 
Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, 
Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson,
Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, 
Mount Vernon, Marionville, Nixa, Christian Center, Ozark, 
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, 
Pottersville, Siloam Springs, South Fork, West Plains, 
White Church, Teresita, Winona, Birch Tree, Montier, Anderson, 
Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett,
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
Silver Dollar City, Branson, Hollister, Kirbyville, 
Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer,
Alton, Couch, Greer, Thomasville, and Wilderness
1144 PM CDT Thu May 11 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast Kansas and
Missouri has been cancelled. The heavy rain has ended across the
area and additional heavy rainfall is not expected. Some residual
minor flooding may however occur overnight from the heavy rains 
that occurred Thursday evening, but no additional flash flood risk
will occur. 

$$

Wise

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at May 11, 6:31 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 11, 6:31 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
631 AM CDT Thu May 11 2017

...Showers and Storms Today - Warm and Dry this Weekend...

.SHORT TERM...(Today and tonight)
Issued at 210 AM CDT Thu May 11 2017

An upper level trough will track out of the Plains today and come
into phase with a northern stream trough swinging into the Great
Lakes. This system will interact with a front sagging southward
into the Ozarks to produce scattered to numerous showers and
thunderstorms today and tonight.

Expect early morning activity to diminish toward sunrise. While
additional development could occur at any time during the day
Thursday expect the bulk of redevelopment from mid afternoon into
this evening along the sagging front as it pushes into
southeastern Kansas and far southern Missouri.

There will be the potential for strong to a few severe storms this
afternoon and evening generally along and south of the Highway 60
corridor. This potential will be dependent on the extent of
destabilization that will occur. At this time mixed layer CAPE is
progged to be near 1500 J/KG along with ample deep layer sheer to
support strong updrafts across far southern Missouri. The primary
severe risk will be large hail and locally damaging winds.

Storm total rainfall amounts still expected to average in the one
half to one and a half inch range. Expect rainfall amounts to be
quite variable and locally higher amounts are possible.

.LONG TERM...(Friday through Wednesday)
Issued at 210 AM CDT Thu May 11 2017

The upper level trough and associated cold front will transition
to east Friday bringing an end to lingering showers in the
morning. Considerable cloud cover could linger much of the day
Friday and temperatures will be cooler.

Upper level ridging and southerly winds will return this weekend
resulting dry weather and a warming trend.

More unsettled weather will return during the middle and later
part of next week as a large upper level trough evolves out west.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 615 AM CDT Thu May 11 2017

Pilot can expect MVFR ceilings at times as well as an increase in
the coverage of showers and thunderstorms by afternoon. Showers
and storms will become more widespread from mid afternoon into
this evening as front moves into the region. Prevailing MVFR
conditions will develop later today into tonight with IFR ceilings
possible later tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, May 11, 7:48 AM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
748 AM CDT Thu May 11 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
748 AM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

 Additional thunderstorm development will occur today especially
 this afternoon and evening. Strong to a few severe storms will
 impact far southern Missouri generally along and south of the
 Highway 60 corridor from mid afternoon into the evening. The
 primary risk with any severe storms that develop will be large
 hail to the size of ping pong balls and locally damaging wind
 gust to 60 mph.

 Locally heavy rainfall with additional amounts up to two inches
 could result in localized flooding mainly across far southern
 Missouri. The flooding risk needs to be closely monitored across
 far southern Missouri this afternoon and evening where training
 storms could heighten the flash flood risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 The chance of thunderstorms will return during the middle and
 later part of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, May 11, 10:19 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             4 WNW NEOSHO            36.88N 94.43W
05/11/2017  E1.00 INCH       NEWTON             MO   PUBLIC

            QUARTER SIZE HAIL REPORTED AT A BUSINESS
            LOCATED AT I-49 AND HIGHWAY 86.

&&

MG
Local storm report, May 11, 10:26 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1026 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             10 W ANDERSON           36.67N 94.62W
05/11/2017  E1.00 INCH       MCDONALD           MO   AMATEUR RADIO

&&

FEH
Local storm report, May 11, 10:28 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HAIL             3 NW NEOSHO             36.90N 94.42W
05/11/2017  E1.00 INCH       NEWTON             MO   PUBLIC

&&

FEH
Local storm report, May 11, 10:33 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HAIL             2 WSW DIAMOND           36.99N 94.35W
05/11/2017  E0.88 INCH       NEWTON             MO   PUBLIC

&&

FEH
Local storm report, May 11, 10:34 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HAIL             DIAMOND                 37.00N 94.32W
05/11/2017  E0.75 INCH       NEWTON             MO   PUBLIC

&&

FEH
Local storm report, May 11, 10:37 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     HAIL             1 NW DIAMOND            37.00N 94.32W
05/11/2017  E1.00 INCH       NEWTON             MO   PUBLIC

&&

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:09 AM CDTSpecial Weather StatementSGFGreene51 min
May 11, 12:19 AM CDTSevere Thunderstorm WarningSGFMcDonald56 min
May 11, 12:22 AM CDTSevere Thunderstorm WarningSGFJasper, Newton53 min
May 11, 12:33 AM CDTSpecial Weather StatementSGFDallas42 min
May 11, 1:05 AM CDTSpecial Weather StatementSGFBarry, Dade, Lawrence40 min
May 11, 8:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton28 min
May 11, 9:32 AM CDTSpecial Weather StatementSGFNewton43 min
May 11, 10:11 AM CDTSpecial Weather StatementSGFNewton49 min
May 11, 10:17 AM CDTSevere Thunderstorm WarningSGFNewton28 min
May 11, 11:06 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone39 min
May 11, 12:13 PM CDTSpecial Weather StatementSGFChristian32 min
May 11, 12:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster26 min
May 11, 2:14 PM CDTSevere Thunderstorm WarningSGFNewton46 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningSGFNewton21 min
May 11, 3:06 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton24 min
May 11, 3:08 PM CDTSevere Thunderstorm WarningSGFTaney52 min
May 11, 3:09 PM CDTFlash Flood WarningSGFNewton6 hr
May 11, 3:28 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
May 11, 3:31 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
May 11, 3:54 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney51 min
May 11, 3:58 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 11, 4:11 PM CDTTornado WarningSGFChristian, Greene, Lawrence49 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright45 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone63 min
May 11, 4:30 PM CDTTornado WarningSGFChristian, Greene, Stone32 min
May 11, 4:38 PM CDTSevere Thunderstorm WarningSGFOregon52 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster, Wright54 min
May 11, 5:41 PM CDTAreal Flood AdvisorySGFChristian, Greene, Stone3 hr
May 11, 6:09 PM CDTSevere Thunderstorm WarningSGFTexas41 min
May 11, 6:20 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon55 min
May 11, 6:40 PM CDTSevere Thunderstorm WarningSGFShannon44 min
May 11, 6:22 PM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford12 hr

Nearby

Flash Flood Watches in Missouri, 2017Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.